Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 93, NWS Kansas City, MO

June 8, 2013Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 8, 2013, 8:03 PM CDT for Atchison County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2013, 8:03 PM CDT (01:03 UTC)
Expired
Jun 8, 2013, 8:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:09 PM CDTTSTM WND GST 60Fairfax, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KEAX 090103
SVREAX
MOC005-090130-
/O.NEW.KEAX.SV.W.0093.130609T0103Z-130609T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT SAT JUN 8 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 830 PM CDT

* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKPORT...
  AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TARKIO AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 100 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9521 4048 9520 4048 9519 4042 9518
      4026 9546 4026 9549 4044 9562 4059 9547
TIME...MOT...LOC 0103Z 232DEG 41KT 4039 9544

HAIL...0.88IN
WIND...60MPH

$$

CDB
2 follow-up statements
017 
WWUS53 KEAX 090112
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 PM CDT SAT JUN 8 2013

MOC005-090130-
/O.CON.KEAX.SV.W.0093.000000T0000Z-130609T0130Z/
ATCHISON MO-
812 PM CDT SAT JUN 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ATCHISON COUNTY UNTIL 830 PM CDT...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TARKIO...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WESTBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9521 4048 9520 4048 9519 4042 9518
      4028 9542 4050 9551 4058 9547
TIME...MOT...LOC 0113Z 232DEG 41KT 4046 9532

HAIL...0.75IN
WIND...60MPH

$$

CDB
599 
WWUS53 KEAX 090122
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT SAT JUN 8 2013

MOC005-090131-
/O.CAN.KEAX.SV.W.0093.000000T0000Z-130609T0130Z/
ATCHISON MO-
822 PM CDT SAT JUN 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ATCHISON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 4058 9521 4048 9520 4048 9519 4042 9518
      4028 9542 4050 9551 4058 9547
TIME...MOT...LOC 0121Z 232DEG 41KT 4051 9523

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:24 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 8, 6:24 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT Sat Jun 8 2013

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 324 PM CDT SAT JUN 8 2013

The primary focus in the short term forecast period is thunderstorm
chances tonight, as well as the potential for severe weather with
these storms as they move southeastward across the region.

Showers with embedded thunderstorms currently spreading along and
ahead of a cold front in north central Kansas, eastern Nebraska, and
western Iowa are forecast to develop and intensify this afternoon as
the surface boundary pushes southeast. Although modest moisture
return has occurred as forecast in these areas, significant cloud
cover and evaporative cooling from widespread showers have reduced
CAPE to values much lower than previously (and currently)
represented in model guidance. As a result, storms may struggle to
become robust/severe this afternoon in areas to our north and west.
Over our area, broken sunshine has allowed surface temperatures to
increase into the mid to upper 70's and low-level lapse rates to
sharpen slightly, which has resulted in MUCAPE values of around 500
J/kg across eastern Kansas and far western Missouri. This CAPE is
mainly surface-based and is likely to decrease this evening and into
the overnight hours, so the potential for severe weather this
evening will depend on how well storms can develop in a low-CAPE
environment over southeast Nebraska and northeast Kansas, and how
long these storms can maintain intensity as instability decreases
this evening. Currently, the window of "opportunity" for any strong
to severe storms should be fairly narrow in the 7 PM - 9 PM time
frame, and will be limited to far northeast Kansas and portions of
northwest Missouri. Severe hail will be possible with initial, more
robust updrafts, but the main threat is likely to be straight-line
winds with any small bowing segments that develop.

Heavy rain and localized flooding will be the more likely and more
widespread threats over northeast Kansas and northwest Missouri
tonight, with the potential for multiple rounds of precipitation
between any initial convection propagating southward this evening
and the lagging surface boundary. Bulk shear vectors oriented nearly
parallel to the front will support training cells, and moderate PWAT
values in the 1.0-1.5 inch range combined with a relatively moist
profile will support decent precipitation efficiency in stronger
storms. Flash flood guidance is around 1.5-2.0 inches for 1-hr
accumulation and 3-4 inches for 6-hr accumulation, and accumulation
is not expected to exceed these amounts over a large area, so have
elected not to issue any flood watch products.

Additional showers and thunderstorms will be possible Sunday as the
surface boundary sags southeastward and the upper trough brushes the
northern half of the forecast area. Although storm re-development
will be possible along the boundary in southeastern and eastern
portions of the forecast area tomorrow afternoon, weak convergence
along the boundary, in addition to cloud cover and early initiation
time reducing available CAPE, storms are not expected to become
strong to severe. All precipitation associated with this system
should exit the region by early Monday morning. Temperatures through
the period will be near to slightly above normal, with southwest
flow aloft countered by convective debris, and slightly cooler air
wrapping in under the upper low on Monday.

.LONG TERM...(Monday Evening through Saturday)
Issued at 324 PM CDT SAT JUN 8 2013

Warmer temperatures will begin to impact the region this upcoming
week as high pressure currently located across the desert SW will
elongate westward into the Southern Plains with ridge axis extending
along the lee side of the Rockies all the way up into the Canadian
plains. This ridge will be the primary focus for the next week, with
main concerns being the chance for precipitation and warmer
temperatures.

Regional temperatures will finally begin to climb above normal for
much of the week with highs reaching the mid 80s to low 90s as 850mb
temperature average 20-25C. The elongated dome of high pressure will
gradually shift westward during the week leading to a very broad
ridge that will encompass much of the central CONUS. Models continue
to differ on the overall magnitude and primary axis as it moves off
the High Plains and over the Missouri River Valley. This is in
response to an upper level trough that will be moving onshore and
into the Pacific Northwest through the extended period.

Precipitation chances will be tied to a series of shortwave troughs
that will translate along the ridge. Models continue to keep much of
the precipitation northward across the Northern Plains and just
brushing the northern Missouri border, thus, have kept pops generally
north of I-70 through the week. As we near the weekend, the GFS and
EC models differ quite substantially as the EC brings a strong
shortwave trough across the Northern Plains before swinging it up
into Canada. The GFS brings a much more dampened shortwave trough
through the same region more quickly. However, both models have a
cold front approaching the region by Saturday with precipitation
chances increasing. Given that this is so late in the extended, will
have to see if models come into better agreement on the timing and
placement of aforementioned shortwave trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 624 PM CDT SAT JUN 8 2013

The main concern for the next 3 to 6 hours is timing of thunderstorm
activity into the terminals. A line of storms has formed across
central KS in northeast to southwest orientation with a generally
eastward movement of 30 to 35 kts. This line should maintain some level
of strength into far eastern KS and western MO. Timing the line it
looks to impact the terminals from about 03Z to 06Z with possibly
some trailing minor convection as the convective system moves
through. Will monitor for wind gusts as the line approaches from west
and amend if needed if winds look to be stronger or severe. For now,
the threat of severe convection into the terminals looks rather low
as the amount of instability available to for any storms will be
limited. Outside of the thunderstorm activity in the first 6 hours of
the forecast, VFR conditions should prevail, especially by mid Sunday
morning and into the afternoon. There could be some MVFR ceilings
and/or visibilities as the storms move through and in their wake if a
stronger stratiform precipitation area can form but this will be
monitored as well as current trends indicate otherwise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Laflin
LONG TERM...PMM
AVIATION...CDB
Hazardous weather outlook, Jun 8, 6:45 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT SAT JUN 8 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
645 PM CDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ALONG A COLD FRONT ACROSS SOUTHEAST NEBRASKA AND NORTH
CENTRAL KANSAS WILL TRACK SOUTHEASTWARD ACROSS THE FORECAST AREA
THIS EVENING AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
OVER FAR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS
EVENING...GENERALLY TO THE WEST OF INTERSTATE 35 AND NORTH OF THE
KANSAS CITY METRO AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MOST
LIKELY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS COULD LINGER INTO SUNDAY OVER PARTS OF NORTHEAST AND
CENTRAL MISSOURI. THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER MAINLY NORTHWEST
MISSOURI AND EXTREME NORTHEAST KANSAS.

ADOLPHSON

In the hours before

Special weather statement, Jun 8, 7:54 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT SAT JUN 8 2013

MOZ001-090130-
ATCHISON MO-
754 PM CDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 830 PM
CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
HAMBURG TO ROCKPORT TO 5 MILES EAST OF SHUBERT...AND MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...FAIRFAX AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 100 AND 120.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9520 4048 9520 4048 9518 4026 9518
      4027 9556 4029 9556 4031 9561 4031 9564
      4037 9561 4059 9563
TIME...MOT...LOC 0054Z 262DEG 29KT 4056 9551 4039 9549
          4024 9554

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:54 PM CDTSpecial Weather StatementEAXAtchison36 min
Jun 9, 5:41 AM CDTRiver Flood WarningEAXAtchison, Holt7 hr
Jun 9, 4:33 PM CDTSpecial Weather StatementEAXMacon27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.